MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SINGLE-SITE; CROCODILE GRASPER

INTUITIVE SURGICAL, INC SINGLE-SITE; CROCODILE GRASPER
Model Number 478059-04
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/10/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has not received the crocodile grasper instrument for evaluation.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if the product is returned and evaluated and/ or if additional information is received.A review of the instrument log for the crocodile grasper (part # 478059-04/lot# 478059-04/(b)(4)) associated with this event has been performed.Per logs, the instrument was used on (b)(6) 2021, on system (b)(4).The instrument had 5 uses remaining after this last usage.In addition, a review of the site's complaint history identified no other complaints related to the instrument and or this event.No image or video clip for the reported event was submitted to isi for review.This event is being reported because a piece from the crocodile grasper reportedly broke and fell inside the patient.All fragments were retrieved, and no additional surgical intervention was required.However, unintended fragments falling inside the patient may require surgical intervention.At this time, it is unknown what caused the breakage to occur.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted liver resection surgical procedure, the crocodile grasper instrument was found to have a loose and broken screw.The screw reportedly fell inside the patient and was not retrieved.A similar backup da vinci instrument was used.The procedure was completed with no report of patient harm, adverse outcome, or injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the instrument was inspected prior to use with no damage.The instrument was in use for approximately 30 minutes and broke while it was being used for retracting tissue.All the fragments were actually retrieved during the same procedure and was confirmed with visual inspection.It was unknown what caused the breakage to occur as the instrument did not collide with any hard materials or other instruments.The surgeon did not notice any issues with the functionality of the instrument.The fragment did not fall inside the patient during an instrument tip or accessory collision.The instrument was not removed during the procedure (prior to the breakage).Upon final removal of the instrument, the wrist was straightened, and the surgical staff did not feel any resistance upon removal of the instrument through the cannula.There was no other damage to the cannula nor the instrument after the event occurred.No post-operative tests like an x-ray or ultrasound were performed to check for remaining fragments.There was no patient injury and the patient has not returned to the hospital due to experiencing any post-surgical complications related to retaining a foreign object.There were no photographic images of the device or a video recording of the procedure available for isi review.Information regarding patient demographics, relevant testing, and medical history were requested; however, the reporter was not able to provide that information.
 
Additional Manufacturer Narrative
D11-intuitive surgical, inc.(isi) received the crocodile grasper instrument involved with this complaint and completed the device evaluation.Failure analysis investigations replicated and confirmed the customer reported complaint "bolt was loose and broken while using." failure analysis found the primary failure of broken distal clevis to be related to the customer reported complaint.For clarification, the instrument was found to have an ear of the distal clevis broken.The broken piece was returned, measuring roughly 0.186¿ x 0.337¿ in size.As result, the grip assembly and the broken distal clevis part was dislodged and detached from the instrument.No damage to the grip pin or the distal clevis holes was observed.No material appeared to be missing.The root cause of broken instrument distal clevis is typically attributed to mishandling/misuse, such as excess force applied at the instrument tip.An additional observation that was not reported by the site was that visual inspection was performed and the instrument was found to have insulation damage on the main tube.No material appeared to be missing.The root cause of this failure is attributed to mishandling/misuse.Additional information can be found in the following fields: d9, g3, g6, h2, h3, h6, and h10.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an adverse event and product problem rather than just a product problem, as previously reported.Corrected information can be found the following field: b1, b2, and h1.B1 updated from "product problem" to "adverse event and product problem".B2 updated to "required intervention".H1 updated from "malfunction" to "serious injury".
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
SINGLE-SITE
Common Device Name
CROCODILE GRASPER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
david wang
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key12119924
Report Number2955842-2021-10746
Device Sequence Number19830788
Product Code GCJ
UDI-Device Identifier00886874113639
UDI-Public(01)00886874113639(10)N10191210
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K152448
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number478059-04
Device Catalogue Number478059
Device Lot NumberN10191210 0006
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/14/2021
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 06/10/2021
Supplement Date Received by Manufacturer07/16/2021
06/10/2021
Initial Report FDA Received Date07/06/2021
Supplement Report FDA Received Date08/12/2021
05/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/10/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown